Alert archive / South Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jul 19, 2016, 11:30 PM EDT for Aiken County, South Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2016, 11:30 PM EDT (03:30 UTC)
- Expired
- Jul 20, 2016, 12:30 AM EDT
- In force
- 60 min
- Issued by
- NWS Columbia, SC
County Aiken County, SC
The radar
The Columbia radar (KCAE), 56 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 720 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
610 WWUS82 KCAE 200330 SPSCAE SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1130 PM EDT TUE JUL 19 2016 SCZ030-035-036-200430- BARNWELL-ORANGEBURG-AIKEN- 1130 PM EDT TUE JUL 19 2016 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN ORANGEBURG...NORTH CENTRAL BARNWELL AND CENTRAL AIKEN COUNTIES... AT 1130 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES NORTH OF WILLISTON...OR 18 MILES EAST OF AIKEN...MOVING SOUTHWEST AT 10 MPH. WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AIKEN...WILLISTON...NEW ELLENTON...SPRINGFIELD...SALLEY...PERRY AND WINDSOR. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3363 8131 3345 8128 3330 8166 3364 8172 TIME...MOT...LOC 0330Z 070DEG 7KT 3352 8140 $$ AWP
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 19, 9:35 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 19, 9:35 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Columbia SC 935 PM EDT TUE JUL 19 2016 .SYNOPSIS... Weak pre-frontal troughing has moved into the area with a weakening cold front approaching from the north nearing the forecast area tonight. The diffuse front will be in the area Wednesday generating more thunderstorms. The remains of the front will slide south of the area Wednesday night...however with a warm and moist air mass over the region chances of afternoon and evening thunderstorms will continue. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Convection now isolated mainly across the southeast Midlands. Strong short wave trough over the northeast coast SC. Stronger lift along the coast. Upper level flow remains difluent across the area and other weak short waves may move through the area later tonight. Air mass remains moderately unstable although negative CAPE developing. Outflow boundaries from convection primarily along the north coast SC may trigger storms into the Midlands. Although HRRR continues to indicate the possibility of organized thunderstorms in the area overnight...believe threat diminishing. Based on latest radar trends and lack of convection indicated by NSSL WRF model...will continue low chance pops overnight mainly toward the Pee Dee. Guidance minimum temperatures accepted. Patchy fog possible late tonight. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... Surface frontal boundary in the area could be a focus for convection on Wednesday but the exact location of the front is uncertain as the GFS is quicker to push the front south through the region by 18z while the NAM is slower. The GFS is also more aggressive bringing drier air into the region from the north with precipitable water values down at or below 1.5 inches across much of the forecast area while the NAM has close to 2 inch precipitable water values. The other mitigating factor against convection is a shortwave will be crossing the region during the late morning hours and subsidence behind the shortwave may suppress convection. Due to the uncertainty in moisture profile and location of the frontal boundary will make only minor changes to the current forecast and lower pops a bit in the northern and western Midlands where confidence is higher that drier air will filter into the region and keep the chance pops going in the most favored area of the southeast Midlands and CSRA where moisture will be deeper and possibly interact with the front and shortwave energy. Temperatures expected to range from the lower to mid 90s northern Midlands to mid and upper 90s across the remainder of the forecast area. Lows should be in the lower to mid 70s with the cooler temperatures in the northern Midlands where drier airmass will reside. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Little change in the thinking regarding the extended forecast with upper ridging building back over the region late week through the weekend with increasing temperatures back to around triple digits. Early in the period (Thu-Fri) the region will remain in the northerly 500mb flow between the upper ridge over the plains and the departing trough off the East Coast. There is the possibility for difficult to time shortwaves rotating around the periphery of the upper ridge to support convection but the atmosphere is relatively dry with precipitable water values slightly below normal around 1.5 inches and generally weak instability forecast. Will maintain slight chance for diurnal convection at this time with maybe low chance pops in the CSRA closer to some deeper moisture on Thursday and slight chance everywhere on Friday. The upper ridge builds eastward into the Mid-Atlantic and Carolinas over the weekend as 850mb temperatures warm to around +23C. Temperatures will be hot once again Sat/Sun with highs pushing at or above 100 degrees across the Midlands. Forecast instability is moderate both Sat/Sun but will be fighting the subsidence from the upper ridge overhead and with little upper forcing present...a surface trough would provide the only low level forcing for convection. Better low level moisture advects into the region by Sunday so will carry slightly higher pops compared to Saturday but generally staying in the slight chance to chance range over the weekend. Early next week there are mixed signals whether or not the upper ridge will begin to break down as the ECWMF suggests due to a digging trough over the upper midwest and Great Lakes region or if it will hold as the GFS suggests with that shortwave trough unable to push into the ridge and sliding east into New England. Will continue with a persistence forecast at this time until there is better consensus in that time period. Temperatures will remain above normal in the mid to upper 90s early next week. && .AVIATION /02Z WEDNESDAY THROUGH SUNDAY/... VFR conditions for the majority of the period...with restrictions possible in afternoon/evening thunderstorms and patchy morning fog. Clearing has developed in the central Midlands. Additional convection possible later tonight although confidence low. With high-low level moisture and some drying aloft...some fog possible late tonight primarily near AGS/OGB terminals. EXTENDED AVIATION OUTLOOK...Restrictions possible in afternoon and evening convection Wednesday and Thursday...with lower chances Friday and Saturday. Potential for early morning fog/stratus...mainly AGS/OGB. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 19, 2:34 AM EDT, 20 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 234 AM EDT TUE JUL 19 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-200715- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 234 AM EDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD CONTAIN DAMAGING WIND. HEAVY RAIN WITH LOCALIZED FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WEDNESDAY COULD CONTAIN DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Jul 19, 7:31 PM EDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
731 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG 2 S EVANS 33.48N 82.15W
07/19/2016 COLUMBIA GA BROADCAST MEDIA
WRDW-TV REPORTED TREES DOWN IN THE CRAWFORD
MILLS NEIGHBORHOOD IN GROVETOWN NEAR
BROOKWOOD ELEMENTARY SCHOOL, INCLUDING TREE
DOWN ON INTERSTATE 20 NEAR MILE MARKER 193
BLOCKING BOTH LANES OF EASTBOUND TRAFFIC.
TIME ESTIMATED BASED ON RADAR. .
&&
DCMLocal storm report, Jul 19, 7:39 PM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
739 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND DMG 2 S EVANS 33.48N 82.15W
07/19/2016 COLUMBIA GA BROADCAST MEDIA
...CORRECTED TIME... WRDW-TV REPORTED TREES
DOWN IN THE CRAWFORD MILLS NEIGHBORHOOD IN
GROVETOWN NEAR BROOKWOOD ELEMENTARY SCHOOL,
INCLUDING TREE DOWN ON INTERSTATE 20 NEAR
MILE MARKER 193 BLOCKING BOTH LANES OF
EASTBOUND TRAFFIC. TIME ESTIMATED BASED ON
RADAR. .
&&
DCMSpecial weather statement, Jul 19, 10:12 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1012 PM EDT TUE JUL 19 2016 SCZ030-035-036-041-200300- BARNWELL-ORANGEBURG-BAMBERG-AIKEN- 1012 PM EDT TUE JUL 19 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORANGEBURG... NORTHEASTERN BARNWELL...NORTHWESTERN BAMBERG AND EAST CENTRAL AIKEN COUNTIES... AT 1011 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES NORTHEAST OF BLACKVILLE...OR 12 MILES NORTH OF DENMARK. THE STORM WAS NEARLY STATIONARY. WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTH...SPRINGFIELD...NEESES...NORWAY AND LIVINGSTON. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3343 8098 3338 8119 3354 8134 3368 8106 TIME...MOT...LOC 0211Z 142DEG 1KT 3350 8116 AWP
Local storm report, Jul 19, 11:27 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1127 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL SPRINGFIELD 33.50N 81.27W
07/19/2016 E1.75 INCH ORANGEBURG SC COUNTY OFFICIAL
GOLF BALL SIZED HAIL ON EDISTO ST IN
SPRINGFIELD.
&&
DCMLocal storm report, Jul 19, 11:28 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1128 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG 1 ESE SPRINGFIELD 33.49N 81.27W
07/19/2016 ORANGEBURG SC COUNTY OFFICIAL
NUMEROUS TREES DOWN NEAR SPRINGFIELD NEAR
THE INTERSECTION OF SC HWY 3 AND SC HWY 4
NEAR THE FLEA MARKET.
&&
DCMSpecial weather statement, Jul 19, 11:30 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1130 PM EDT TUE JUL 19 2016 SCZ030-035-036-200430- BARNWELL-ORANGEBURG-AIKEN- 1130 PM EDT TUE JUL 19 2016 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN ORANGEBURG...NORTH CENTRAL BARNWELL AND CENTRAL AIKEN COUNTIES... AT 1130 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES NORTH OF WILLISTON...OR 18 MILES EAST OF AIKEN...MOVING SOUTHWEST AT 10 MPH. WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AIKEN...WILLISTON...NEW ELLENTON...SPRINGFIELD...SALLEY...PERRY AND WINDSOR. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3363 8131 3345 8128 3330 8166 3364 8172 TIME...MOT...LOC 0330Z 070DEG 7KT 3352 8140 AWP
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 10:12 PM EDT | Special Weather Statement | CAE | Orangeburg | 48 min |
| Jul 19, 10:30 PM EDT | Areal Flood Advisory | CAE | Orangeburg | 60 min |
| Jul 19, 10:33 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 57 min |
| Jul 20, 12:14 AM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 76 min |
| Jul 20, 3:59 PM EDT | Special Weather Statement | CAE | Marlboro | 16 min |
| Jul 20, 4:10 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 35 min |
| Jul 20, 4:59 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 37 min |
Nearby
Special Weather Statements in South Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.